Oklahoma, 2003

Hail in Oklahoma, May 10, 2003

May 10, 2003 · NWS OUN · 20 events in 10 counties and zones

20 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 10:15 AM CST, 33 minutes earlier.

Area forecast discussion, May 10, 10:15 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CDT SAT MAY 10 2003

AS OF 1045 AM..DRYLINE EXTENDS FROM NEAR BLACKWELL SWWD TO THE
WESTERN SECTIONS OF THE OKC METRO..TO WICHITA FALLS.  GOOD EWD PUSH
ON THE DRYLINE TODAY AS SURFACE LOW BOMBS OUT DURING THE NEXT 12-18
HRS OVR THE UPPER MIDWEST. ELEVATED ECHOES PERSIST ATOP THE DEEP
MOISTURE..BUT AS OF YET NONE HAVE ROOTED IN THE BOUNDARY LAYER.

THIS SHUD CHANGE RAPIDLY BETWEEN 17-20Z.  ANALYSIS OF 12Z SOUNDINGS
INDICATES THAT AIRMASS WITH UP TO 6000 SURFACE BASED CAPE WILL
BECOME MINIMALLY CAPPED ALONG AND EAST OF THE DRYLINE BY EARLY
AFTERNOON. DRYLINE SHUD ORIENT ALONG A LINE ROUGHLY FROM
STILLWATER..TO JUST EAST OF OKC..TO NEAR WAURIKA BY INITIATION TIME.
DEEP LAYER SHEAR AOA 50KTS WILL BE MORE THAN SUPPORTIVE OF
SUPERCELLS..AND COMBINATION OF LOW LCL HGHTS/0-1 KM SHEAR AOA 25 KTS
AND RICH MOISTURE WILL ONCE AGAIN LEAD TO THE POTENTIAL FOR TORNADIC
SUPERCELLS ANYWHERE STORMS CAN SUSTAIN THIS AFTERNOON AND EARLY
EVENING OVR THE SE ZONES. MESOLOW FORECAST TO DEVELOP OVR NCENT TEX
WILL ALSO ACT TO LOCALLY ENHANCE LOW LEVEL SHEAR IN THIS AREA.

HAVE ALREADY UPDATED THE ZFP AND GRIDS..AND WILL UPDATE LOCAL HWO TO
UPGRADE SVR RISK ASAP.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

**************************

415 AM CDT SAT MAY 10 2003

DRY LINE WHICH MIGRATED WWD THROUGH MUCH OF THE EVENING IS NOW
BEGINNING TO PUSH EWD AGAIN THIS MORNING AS SFC LOW BEGINS TO MOVE
EASTWARD IN WRN KS. AS UPR TROF OVER THE ROCKIES LIFTS NEWD TODAY
SFC LOW WILL MOVE EWD WITH DRYLINE EXPECTED TO PUSH INTO CNTRL OK BY
MIDDAY. VERY UNSTABLE AMS WILL BE IN PLACE AGAIN TODAY EAST OF THE
DRY LINE WITH DEPOINTS IN THE LOWER 70S. CONVERGENCE ALONG THE DRY
LINE ALONG WITH LARGE SCALE LIFT FROM APCHG UPR TROUGH EXPECTED TO
WEAKEN CAP SUFFICIENTLY FOR TSTM DVLPMNT BY MID AFTN. ACTIVITY SHUD
MOVE INTO ERN SECS OF THE FA BY EVENING AS DRYLINE/FNT CONTINUES TO
PUNCH EWD. A WELCOME BREAK FROM ACTIVE SEVERE WX PATTERN EXPECTED
SUNDAY INTO MONDAY AS DRIER AIR PUSHES IN AND SFC RDGE SETTLES OVER
THE AREA.  NEXT S/W APCHG FROM THE ROCKIES ON TUESDAY WILL BRING
BACK TSTM CHANCES. NOT MUCH CHANGE TO LATTER PORTIONS OF THE
EXTENDED.

FCSTID =    2
OKC   84  51  74  49 /  20  10   0   0
HBR   83  47  75  50 /   0  10   0  10
SPS   88  53  79  52 /  20  10  10  10
GAG   75  41  72  43 /   0  10   0  10
PNC   83  47  72  47 /  30  10   0   0
DUA   88  57  80  53 /  30  30  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 10, 5:56 AM CST, 4 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK AREA ACROSS PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM STILLWATER...TO
DUNCAN...TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING.

IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.

DISCUSSION...
THE DRYLINE WAS LOCATED ACROSS THE EASTERN TEXAS PANHANDLE THIS
MORNING...WITH A SURFACE LOW CENTERED OVER SOUTH CENTRAL KANSAS. THE
DRYLINE WILL CONTINUE TO MOVE EASTWARD THROUGHOUT THE DAY TODAY AS
THE SURFACE LOW MOVES TO THE EAST AND AN UPPER LEVEL TROUGH MOVES
ACROSS THE CENTRAL U.S. A COLD FRONT WILL ALSO BEGIN TO MOVE ACROSS
THE AREA. THE DRYLINE IS EXPECTED TO BE IN CENTRAL OKLAHOMA BY
MIDDAY. A VERY MOIST AND UNSTABLE AIRMASS WILL CONTINUE EAST OF THE
DRY LINE...ALONG WITH FAVORABLE WIND SHEAR PARAMETERS...ISOLATED TO
SCATTERED SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH
TONIGHT. SUPERCELLS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH WEDNESDAY
AND THEN AGAIN ON FRIDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE
STORMS WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

MAXWELL

In the hours before

Special weather statement, May 10, 8:56 AM CST, 1 hour 52 minutes before
OKZ038-101515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
956 AM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAWTON AT 956 AM
CDT...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS NOT SEVERE AT THE PRESENT TIME BUT MAY INTENSIFY OVER
PORTIONS OF EASTERN COMANCHE COUNTY.

PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD
MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 10, 9:01 AM CST, 1 hour 47 minutes before
OKZ041-042-046-047-101515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1001 AM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON...MURRAY
AND PONTOTOC COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED NEAR SPRINGER AND JUST NORTH OF
ARDMORE AT 1001 AM CDT...MOVING NORTHEAST AT 30 MPH.

THESS STORMS ARE NOT SEVERE AT THIS TIME...BUT THEY MAY INTENSIFY IN
THE NEXT HOUR.  BREIF HEAVY RAIN...LIGHTNING...AND SMALL HAIL MAY
OCCUR WITH THE STORMS.

PEOPLE IN CARTER...JOHNSTON...MURRAY AND PONTOTOC COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THE STORMS APPROACH.
Special weather statement, May 10, 9:54 AM CST, 54 minutes before
OKZ031-042-101615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1054 AM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ADA AT 1054 AM
CDT...MOVING NORTHEAST AT 50 MPH.

THIS STORM IS NOT SEVERE AT THE PRESENT TIME...BUT MAY INTENSIFY
SLOWLY.  LIGHTNING IS THE GREATEST THREAT WITH THIS STORM.

PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES...INCLUDING THE CITY OF
ADA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Stephens

When
May 10, 10:48 AM CST
Where
Stephens County, Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail, Stephens

When
May 10, 10:57 AM CST
Where
Stephens County, 1 mi S of Duncan
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -97.950

Hail, Garvin

When
May 10, 11:04 AM CST
Where
Garvin County, 2 mi S of Lindsay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -97.600

Hail, McClain

When
May 10, 11:25 AM CST
Where
McClain County, Wayne
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.917, -97.317

Hail, Garvin

When
May 10, 11:40 AM CST
Where
Garvin County, 1 mi N of Foster
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -97.483

Hail, Garvin

When
May 10, 12:10 PM CST
Where
Garvin County, 3 mi SE of Pauls Valley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -97.183

Hail, Seminole

When
May 10, 12:20 PM CST
Where
Seminole County, 3 mi NE of Konawa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.000, -96.717

Hail, Seminole

When
May 10, 12:30 PM CST
Where
Seminole County, 3 mi E of Wewoka
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -96.433

Hail, Seminole

When
May 10, 12:30 PM CST
Where
Seminole County, 2 mi S of Wewoka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -96.483

Hail was observed near the intersection of Highway 56 and Highway 270.

Hail, Hughes

When
May 10, 12:37 PM CST
Where
Hughes County, 4 mi W of Holdenville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.083, -96.467

Hail, Hughes

When
May 10, 12:40 PM CST
Where
Hughes County, Holdenville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -96.400

Hail, Hughes

When
May 10, 1:00 PM CST
Where
Hughes County, 5 mi S of Wetumka
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -96.250

Hail, Jefferson

When
May 10, 1:03 PM CST
Where
Jefferson County, 2 mi ENE of Grady
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.033, -97.633

Hail, Carter

When
May 10, 1:16 PM CST
Where
Carter County, Wilson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -97.417

Hail, Hughes

When
May 10, 1:40 PM CST
Where
Hughes County, 4 mi N of Atwood
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.000, -96.333

Hail, Murray

When
May 10, 1:50 PM CST
Where
Murray County, Hickory
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.550, -96.867

Hail, Love

When
May 10, 1:55 PM CST
Where
Love County, Overbrook
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -97.150

Hail, Love

When
May 10, 1:58 PM CST
Where
Love County, Overbrook
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -97.150

Hail, Carter

When
May 10, 2:00 PM CST
Where
Carter County, 7 mi SE of Ardmore
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
34.117, -97.050

Hail was observed at Lake Murray.

Hail, Pontotoc

When
May 10, 2:15 PM CST
Where
Pontotoc County, 3 mi NW of Stonewall
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.683, -96.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360606, 5360607, 5360608, 5360609, 5360610, 5360611, 5360612, 5360613, 5360614, 5360615, 5360616, 5360617, 5360618, 5360619, 5360620, 5360621, 5360625, 5360622, 5360623, 5360624.